Wisconsin, 2018

Lightning Strike in Wisconsin, September 25, 2018

September 25, 2018 · NWS MKX · 1 event in 1 county or zone

A home fire caused by a lightning strike resulted in minor to moderate damage to the home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A home fire caused by a lightning strike resulted in minor to moderate damage to the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 25, 2:47 PM CST, 49 minutes earlier.

Area forecast discussion, Sep 25, 2:47 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
347 PM CDT Tue Sep 25 2018

.SHORT TERM...

Tonight...Forecast Confidence Is Medium.

Thunderstorms are not looking too impressive across southern WI
this afternoon. They are very shear-dominant, which is to be
expected given the tall, skinny CAPE in the soundings. The SPC
mesoanalysis continues to show an area out ahead of the front
where CAPE is higher, so there is still a chance for stronger
storms to develop as the front moves through. Still, if any
bowing line segments can develop, the 0-3 km shear is favorable
for brief spin-up tornado to happen. Damaging winds are the main
threat.

Showers will linger for a couple hours behind the front as winds
change to the northwest. Another surge of vorticity advection and
cold air advection will arrive a little later as the main upper
trough moves through. This will bring gusty northwest winds to
southern WI during the overnight hours. Clouds may scatter out
late tonight.

Wednesday... Forecast Confidence Is High.

Any clear skies in the morning will fill in with stratocumulus
clouds by mid-morning, due to steep low level lapse rates. We
should see breaks in the clouds, especially by afternoon, as high
pressure slides into eastern Iowa and northern Illinois.

Wednesday Night Through Friday...Forecast Confidence Is Medium.

Models are in decent agreement with a 500 mb longwave trough
developing over the western Great Lakes region during this period.
Some warm air advection develops over the region Wednesday night
into Thursday, before a sharp cold front moves southeast through
the area Thursday night. There is some upward vertical motion with
the frontogenesis response later Thursday into Thursday night.

Area forecast soundings are showing rather meager amounts of
column moisture during this period, with the most developing
Thursday night, as the main 500 mb vorticity maximum slides into
the region. This feature may support shower development Friday as
well. Some uncertainty here with how widespread showers will be
during this time.

For now, kept mainly lower end chances for showers at times
Thursday into Friday. Temperatures should be near seasonal normals
Wednesday night into Thursday night. Cold air advection should
then cool highs into the middle to upper 50s Friday.

.LONG TERM...

Friday Night Through Tuesday...Forecast Confidence Is Medium.

Models are generally keeping 500 mb flow zonal across the region
during this period. The core of the high pressure system moving
east southeast across Iowa Friday night will bring light winds and
at least partly cloudy skies. Thus, with the colder airmass in
place, lows should drop into the 30s away from Lake Michigan.
Looks like this will be the first shot at frost for a good part of
the area away from the lake. Saturday should be dry with the
influence of the high nearby. Highs will only reach the middle
50s.

Models then are showing a warm front developing south of the area
Saturday night into Sunday, before shifting it northward into the
area by Monday. Some differences with timing and placement of this
feature, but it looks like it will bring the next decent chances
for precipitation to the area. Sunday night into Monday look to
have the best shot, with the best upward vertical motion. There
may be some elevated convection development as well Sunday night
into Tuesday, per the GFS forecast soundings. Trends get more
murky early next week with the models, so confidence gets lower.
For now, kept the blended model PoPs for Saturday night into
Tuesday.

Temperatures may be cold enough later Saturday night for some
light snow showers to mix in across northwestern parts of the
area. However, precipitation chances and confidence are
relatively low at this time. Some frost may be a concern as well
Saturday night in this area, with lows dropping into the 30s again
inland. Clouds may keep this potential limited. Cool temperatures
later in the weekend may modify early next week.

&&

.AVIATION(21Z TAFS)...

Expect VFR conditions until a cold front arrives. A line of
thunderstorms is tracking across southern WI late this afternoon.
There will be temporarily reduced ceilings and visibilities in the
showers and storms. Gusty winds are possible with storms. Winds
will shift to the northwest just behind the front. Gusty winds are
likely during the overnight hours, lagging a little behind the
front and when the rain stops.

Low clouds may scatter out overnight, but any clearing will fill
in by middle Wednesday morning and persist through at least middle
afternoon. Ceilings will likely be MVFR through morning hours.

&&

.MARINE...

A cold front will slide through Wisconsin and Lake Michigan this
afternoon and evening. Gusty northwest winds are expected in the
wake of the front overnight. A few gale force gusts to 35 knots
are possible between midnight and 3 am over the open waters. A
Small Craft Advisory is in effect for the nearshore waters for
tonight.

Gusty southerly winds will develop ahead of a cold front over the
north half of Lake Michigan Thursday afternoon. Gale force winds
are expected over the north half of the lake, so a Gale Watch is
in effect.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory from 7 PM this evening to 10 AM CDT
     Wednesday for LMZ643>646.

&&

Tonight/Wednesday and Aviation/Marine...Cronce
Wednesday Night through Tuesday...Wood
Hazardous weather outlook, Sep 25, 1:31 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
231 PM CDT Tue Sep 25 2018

WIZ046-047-051-052-056>060-062>072-261100-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
231 PM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of east central Wisconsin,
south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected through early evening ahead of and
along a cold front. A Severe Thunderstorm Watch is in effect for
areas south of Port Washington and Madison. Damaging wind is the
primary threat. A tornado is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed for the Watch area through early
evening.

LMZ643>646-261100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
231 PM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

Thunderstorms are expected toward evening. A Severe Thunderstorm
Watch is in effect for areas south of Port Washington with
damaging straight line winds the main threat.

A small craft advisory is in effect for tonight through Wednesday
morning for strong northwest winds developing in the wake of a
cold front.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Another Small Craft Advisory may be needed on Thursday for gusty
southwest winds.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-261100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
231 PM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are likely late this afternoon and evening. Some
storms may be severe south of Port Washington and Little Sable
Pt.

Breezy northwest winds and a few gale force gusts are possible
tonight in the wake of a cold front. High waves are expected over
the middle and eastern half of Lake Michigan through Wednesday
morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Breezy southwest winds may reach gale force over the north half
of the lake on Thursday. High waves will develop over the north
half and continue into Thursday night.

Cronce

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 46 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Milwaukee

When
September 25, 3:36 PM CST to 4:06 PM CST
Where
Milwaukee County, 2.34 mi NW of Downtown Milwaukee
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.055, -88.002

Lightning struck the chimney of a home causing the chimney to explode. The debris from the chimney and a fire in the attic caused moderate damage to the home, mainly the roof.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787562.